Jump to content

Epilepsy drug that harms babies may damage their children too


An epilepsy drug that caused disabilities in thousands of babies after being prescribed to pregnant women could be more dangerous than previously thought.

Sodium valproate could be triggering genetic changes that mean disabilities are being passed on to second and even third generations, according to the UK’s medicines regulator.

The Medicines and Healthcare Products Regulatory Agency (MHRA) has also raised concerns that the drug can affect male sperm and fertility, and may be linked to miscarriages and stillbirths.

Ministers are already under pressure after it emerged in April that valproate was still being prescribed to women without the legally required warnings. Six babies a month are being born after having been exposed to the drug, the MHRA has said. It can cause deformities, autism and learning disabilities.

Cat Smith, the Labour chairwoman of the all-party parliamentary group on sodium valproate, said: “This transgenerational risk is very concerning. There have been rumours that this was a possibility, but I had never heard it was accepted until last week by the MHRA."

“The harm from sodium valproate was caused by successive failures of regulators and governments, and this news means it could be an order of magnitude worse than we first thought. It underlines the need for the Treasury to step up to their responsibilities around financial redress to those families.”

Read full story (paywalled)

Source: Sunday Times, 19 June 2022

0 Comments


Recommended Comments

There are no comments to display.


Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

We have placed cookies on your device to help make this website better. You can adjust your cookie settings, otherwise we'll assume you're okay to continue.